View Full Version : Do all ADHD meds cause itchy acne? Does it go away?


ajaxblu
06-02-17, 10:13 AM
Not sure where to put this since it's not about one particular med but a few...

I started developing (somewhat itchy) facial acne my first week of taking Strattera, so I quit taking it before knowing whether it helped my ADHD. The acne mostly cleared up by 3 weeks later, then I started Vyvanse. Vyvanse is the first med I've taken (of the 4 so far) that seems to help my adhd some. But the acne has come back full force and is getting worse.

If I know the acne will get better soon and I just need to stick it out, I might be willing to continue Vyvanse. Has anyone had this acne issue with ADHD meds and it went away with time? If so, how long? Or, did you get help from a dermatologist that worked?

Also, is this acne a side effect of all ADHD meds? It gets a small, rather than prevalent, mention on most side effect lists.

emperorpenguin
06-02-17, 01:38 PM
Two things: if you didn't struggle with acne much before, it may well be a temporary side-effect. Many times you'll get certain side-effects when starting a new med that disappear within days or weeks.

Next, if it does persist and it's an unacceptable side-effect for you, I'd definitely see a dermatologist. Accutane is a miracle drug for many people (myself included), if there's no other condition/med interaction that would preclude you taking it. Just don't forego treating your ADHD over something that probably has an easy fix :).

psychopathetic
06-02-17, 01:39 PM
That really sucks that you're going through this :(

I've not experienced this myself on the 2 meds I've tried for adhd (adderall and dextroamphetamine).

In fact this is the first time I've heard this brought up in the last few years I've been a part of these forums...though I'm not real active in the 'meds' part of the boards, so there may be a lot of people who relate to this here that I'm unaware of.

ajaxblu
06-02-17, 01:49 PM
Two things: if you didn't struggle with acne much before, it may well be a temporary side-effect. Many times you'll get certain side-effects when starting a new med that disappear within days or weeks.

Next, if it does persist and it's an unacceptable side-effect for you, I'd definitely see a dermatologist. Accutane is a miracle drug for many people (myself included), if there's no other condition/med interaction that would preclude you taking it. Just don't forego treating your ADHD over something that probably has an easy fix :).

Unfortunately I have always struggled with acne, and in fact took Accutane as a teen (which made it worse back then) and had dermobrasion to diminish acne scarring. I'm 49 now and since my early 20s I've only had a few small breakouts during menstrual cycle each month. Now this mess again after 25 years, making me worry that this side effect will be permanent.

Thanks for the advice, both of you. Sounds like a trip to the dermatologist in order.

emperorpenguin
06-02-17, 02:25 PM
You might have better luck with Accutane the second time around, if you go that route. For one thing, they're now tending to prescribe much lower doses than you likely took, which has been found to be equally effective with diminished side-effects. I know my first course (early teens) was pretty brutal in terms of initially-worsened acne, chapped lips, peeling skin. My second course (in my mid-twenties) was a piece of cake and completely resolved the acne. About ten years out I've had very few, minor breakouts. Worth considering :)

Frettyfreda
06-02-17, 04:23 PM
I had terrible acne on dexamphetamine it lasted for months and months and nothing worked for it the whole 2 years . I have recently restarted dexamphetamine and I have not got acne at all ...odd . Hope you sort it out . Also can someone please tell me how to start a thread I am new .

mrh235
06-02-17, 04:55 PM
I've never had this issue with any ADHD med and I've been on just about every adhd med (vyvanse for 6 years now). Just treat the acne with hydrogen peroxide or isopropyl on a q-tip daily and it should go away. You're probably noticing the acne more since you're able to focus and touching your face more.